DHS officials cautioning students after a sharp increase in fentanyl-related overdose deaths
MILWAUKEE (CBS 58) -- College students are heading back to campus on the heels of a public health advisory. The Wisconsin Department of Health Services today, on Aug. 17, urging caution after a sharp increase in fentanyl-related overdose deaths.
DHS officials say those dying of overdoses these days are not who you might picture when you think of an overdose. And this public health advisory is statewide.
Jenna Sedovic and Jess Stanfield are college seniors who mentor freshmen. Their campus, like many others, where 18-year-olds may experiment with recreational drugs this year.
"It's a bit scary and I hope that if they do want to partake in those activities that they get as much information as they can," said Jess Stanfield, Milwaukee Institute of Art & Design senior.
Information like how to use fentanyl testing strips, learning of the DHS advisory is setting these ladies on a path to spread awareness on campus.
"So to be able to spread that knowledge, maybe make some posters that's something that we do, we put them up at the school, talk with the freshmen body about that," said Sedovic.
The Wisconsin Department of Health Services is on a mission to get the word out fast before more people die.
"A very, very tiny amount even as little as two grains of salt is enough to kill and cause fentanyl poisoning. Second, fentanyl is very hard to detect. So it can't be smelled, tasted or even seen," said Dr. Jasmine Zapata - Chief Med Officer for the DHS Bureau of Community Health Promotion.
Today, DHS held a news conference giving the latest numbers.
"This is not the traditional people that you think that are gonna overdose. These are individuals that might just be taking one pill, don't even know fentanyl's in it and dying and so that's a part of the urgency as well," said Dr. Zapata.
Wisconsin's seen a 97 percent increase in fentanyl overdose deaths from 2019 to 2021. Isaac Solis, on this billboard at Oklahoma and 3rd Street, among them. His father is hoping the sign just off the freeway reaches a lot of eyes.
"They said if they can't bring their own kids back they want to do everything they can to save other future lives," said Dr. Zapata.
In Milwaukee County, a tweet from the Medical Examiner saying, "The number of deaths involving fentanyl has increased more than 170% over the last five years. Wisconsin allows fentanyl testing strips - so DHS says use them.
Second, if you know someone using an illegal drug, marijuana too, carry Narcan at all times. It could save a life.
"We are confident that we will turn the tide again decreasing opioid related deaths in our state and most importantly saving lives," said Paul Krupski, DHS director of opioid initiatives.
When dispensing Narcan, you should know that one dose may not be enough. Fentanyl is so powerful it may take multiple doses.